# SDR 2014FA0000310

- Difficulty date: May 9, 2014
- Submitted: May 9, 2014
- Operation: General aviation
- Aircraft: N2163F
- Make and model: Piper PA-44-180
- Aircraft serial: 447995167
- Aircraft time: 9,968 hours
- System (JASC): 3220 · Nose/Tail Landing Gear
- Part: Bolt
- Part number: NAS464P431
- Condition: Failed
- Location: Nlg Drag Link
- Component: Drag Link, Piper
- Component part number: 402938
- Stage of operation: LD
- How discovered: O
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

DURING A PART 61 PILOT NIGHT TRAINING FLIGHT.  DURING 5TH LANDING, STUDENT PILOT PLACED ACFT DOWN APPROXIMATELY 100 FT PAST TAXI WAY.  CFI REPORTED LANDING WAS ON MAIN GEAR FIRST, THEN ON ROLLOUT NLG COLLAPSED.  MECHANIC FOUND NLG DRAG LINK CENTER ATTACH BOLT ON RUNWAY.  AFTER INSPECTION, FOUND THE BOLT HAD FAILED JUST BELOW THE NUT.  INSPECTED BOLT AND FOUND IT SEPARATED AT A POSSIBLE SHEAR POINT JUST BELOW NUT AREA. BOLT APPEARS TO INDICATE A SINGLE POINT OVERLOAD FAILURE WITH POSSIBLE ZERO EVIDENCE OF SLOW CRACK PROPAGATION OR FATIGUE. IT APPEARS THE BOLT MAY HAVE BEEN FATIGUED BY MULTIPLE LANDINGS.  FAILED BOLT WAS CORRECT BOLT, NAS464P4.  INSPECTED LANDING GEAR DRAG LINKS FOR ADDITIONAL DAMAGE, FOUND THE DOWN LOCK MAY HAVE SECONDARY DAMAGE FROM DRAG LINK CENTER BOLT FAILING.  RESEARCHED AD 80-12-03 AND SL678 WHICH ADDRESSED THE WEAK DOWNLOCK. FOUND NO EVIDENCE OF THE NLG DOWN LOCK CAUSING THIS INCIDENT.  AD 80-12-03 WAS ACCOMPLISHED AND HAD BEEN DOCUMENTED, CONFIRMED BY LOG BOOK REVIEW AND ACFT INSPECTION.  IT IS IN MY OPINION THAT SL1156 BE APPLIED TO AD 80-12-03 AS A REVISION TO THE AD.  THIS SL WOULD FURHTER MITIGATE THE KNOWN RISK.  SL 1156 ADDRESSES THE POTENTIAL WEAK NAS464P BOLT AT THE NLG DRAG LINKS CENTER POINT AND PROVIDES A SCHEDULE FOR THE REMOVAL AND REPLACEMENT OF THIS BOLT AND TO INSPECTION OF THE MATING BUSHINGS.
